Reye's syndrome is a serious disorder that affects all organs of the body, but is most harmful to the brain and liver. It causes increased pressure in the brain and accumulation of fat in the liver and other organs. Reye's syndrome is a medical emergency chiefly affecting children and teenagers and is marked by the rapid development of life-threatening neurological symptoms. It is a rare illness and has a fatality rate of about 30 to 50 percent. Ever since its association with the drug aspirin was found out, the incidence has rapidly declined. The condition was first described by R. D. K. Reye in 1963. Reye syndrome is equally distributed between the sexes. Peak ages affected are between 5-14 years.
Reye’s syndrome, owing to its rarity is often misdiagnosed as encephalitis, meningitis, diabetes or poisoning. Diagnosis of Reye’s syndrome follows the elicitation of a proper medical history and detailed physical examination. No specific treatment exists. Children should be managed in an intensive-care unit.
Cause of Reye's Syndrome
The exact cause of Reye's syndrome is unknown. The disease may occur following a viral illness, particularly an upper respiratory tract infection (URTI), influenza, varicella (chicken pox), or gastroenteritis. Reye's syndrome is particularly associated with the use of aspirin in children with viral infections. Nimesulide is another drug that could cause Reye’s syndrome when used in similar situations. Adults may rarely suffer Reye’s syndrome even in the absence of aspirin usage. Drugs like paracetamol, outdated tetracycline, valproic acid, zidovudine, didanosine, and antiemetics are also associated with Reye's or Reye's-like syndrome. Inborn Errors of Metabolism (IEMs) produce Reye's-like syndromes.
- Nelson Textbook of Pediatrics, 18th ed.
- Cecil Medicine, 23rd Ed.
- Harrison's PRINCIPLES OF INTERNAL MEDICINE, 17TH Edition
Latest Publications and Research on Reye’s SyndromeA rare case of Reye's syndrome induced by influenza A virus with use of ibuprofen in an adult. - Published by PubMed